• We're currently experiencing technical issues with our newsletter software, so our Dementia Talking Point monthly updates have been put on hold for now. We hope to restart the newsletter soon.

    Find out more >here<.

A little sympathy please

bemused1

Registered User
Mar 4, 2012
3,402
For the last two months ish oh has had bowel problems. Almost only liquid coming out in varying consistencies. Drs and nurses are treating it as constipation and recommending more movicol which only seems to give the same result in larger amounts.
Beginning to really worry especially as oh will not go near a hospital and no way would even agree to tests. So worrying times.
Then the icing on the cake- this morning one of the carers left his bed well down-result I caught my foot in the bedding went down flat on my face and arthritic knees. Oh was in his chair three feet away, didn't even notice or ask if I was OK.
Picked myself up and went and sat and cried. Memo to self ring Age uk and get am alarm pendant for myself.
Low, low,low
 

Chuggalug

Registered User
Mar 24, 2014
8,007
Norfolk
I'll bet you're low, Bemused. What a mistake to make :(

I once fell onto my own arthritic knee in town. Apart from being embarrassing, it caught up with me in the following days. I hate that I'm that weak sometimes.

Try giving your hubby some raisins. They're gentle on the digestion and help move things along. Much better than the meds, very often. Really hope things improve for you. Big hugs,xxxxxxxx
 

WIFE

Registered User
May 23, 2014
856
WEST SUSSEX
Poor Bemused - what a chapter of accidents. When the NH put my husband on two doses of Movicol a day because he was constipated they then had to clean him up numerous times a day as he had no control of his bowels at all. Perhaps you could gently suggest that a change in diet if he will accept it might be the better way to proceed in the beginning as he will not accept medical intervention. Hope your face and knees have not suffered too much and I am sending you a big hug, lots of cuddles and a shoulder to cry on WIFE
 

LYN T

Registered User
Aug 30, 2012
6,959
Brixham Devon
Sympathy in spades for you Bemused. My OH used to suffer from constipation overflow and believe me the 'overflow' was considerable.:eek: Everywhere and smeared:eek: Would your OH be able to cope with suppositries being given by a Nurse? So difficult I know but it was the only way that Pete's constipation could be managed. They can't just leave the poor man (and you) as constipation can lead to infections.

So sorry you had a fall. That sounds very nasty, plus the 'indifference' by your Husband. I'm afraid his reaction seems to be very common as lack of empathy can develop in a sufferer. It's no wonder you went and had a cry.

I hope your day will only get better.

Love,

Lyn T XX
 

Beate

Registered User
May 21, 2014
12,022
London
OH has been sorted by two daily doses of Fybogel. His bowel movements are normal now but some of them end up in his pull-ups which is a sod to clean up. Still - better than before!
 

esmeralda

Registered User
Nov 27, 2014
3,079
Devon
Oh bemused, you must be feeling in despair, I hope your poor face and knees are a little better now and you won't suffer any lasting effects. Lots and lots of sympathy a big ((((hug)))) and good wishes that a solution is found for your husband's bowel problems. Love, Es
xxxxxxxxxxxxxxxxxx
 

bemused1

Registered User
Mar 4, 2012
3,402
Thank you all. A little understanding goes a long way.
At a loss with regard to ohs bowels. Two rectals two weeks apart have shown nothing in his rectum at all so suppositories and enemas not much use, they say problem is further up. Change of diet tricky because of the swallowing problems. I am just not sure it is constipation . One more try with large doses of movicol (but not today). Then we have to look at other options.

Lack of empathy is not his fault but its the hardest thing to take. Shaken an bruised- not the first time, won't be the last but oh so much worse not to have that concern and love which would have been there.
 

stanleypj

Registered User
Dec 8, 2011
10,710
North West
Movicol seems to rule the world as far as dealing with constipation is concerned. But I suspect that many people find that it does exactly what you have described and makes the problem worse.

I'm convinced that the answer for some is a change of diet. This has virtually eliminated faecal incontinence for my wife. But I'm sure you're right that swallowing problems could make this very difficult.
 

bemused1

Registered User
Mar 4, 2012
3,402
Stanley I agree about diet. The worrying thing is that oh has been on a one sachet a day maintenance for about two years to counteract the effects of codydramol. Never a problem. Any little blips sorted themselves out without increasing dose.
Added in thickener and modified diet to cope with the swallowing problems and still all was well.
Then all of a sudden he had a bout of faecal incontinence -'a bug' s said the doctor. From then on its been downhill all the way and it just doesn't improve. Maybe its just taking a while to find the right dose- nurses.
Add severe mobility problems into the mix and you can see why I would like a solution. They seem to be reluctant to add in another laxative to stimulate his gut which worries me.

Poor old knees are protesting and I do not look forward to getting out of bed tomorrow morning. Oh the joys of aging - and so much to look forward to!
 

WIFE

Registered User
May 23, 2014
856
WEST SUSSEX
Bemused - just remembered what worked wonders for my husband in the Nursing Home - a daily glass or two of prune juice. I now keep a carton in the cupboard and use it myself if ever necessary. Worth a try if your husband will take it.
 

truth24

Registered User
Oct 13, 2013
5,725
North Somerset
Actually I remembered our doctor suggested white grapes too. That was for me at the time but don't see why it shouldn't work for men!
 

bemused1

Registered User
Mar 4, 2012
3,402
Thank you everyone for suggestions. One last chance with a big dose of movicol then I am going back to medics all guns blazing, this has gone on long enough and is a disaster for both of us.
 

Jinx

Registered User
Mar 13, 2014
2,333
Pontypool
Poor Bemused, so sorry to read all your problems and the last straw being the fall and no-one to care for you. Big hug and hope things improve very soon.


Sent from my iPad using Talking Point
 

Feline

Registered User
Oct 25, 2012
164
East Devon
For the last two months ish oh has had bowel problems. Almost only liquid coming out in varying consistencies. Drs and nurses are treating it as constipation and recommending more movicol which only seems to give the same result in larger amounts.
Beginning to really worry especially as oh will not go near a hospital and no way would even agree to tests. So worrying times.
Then the icing on the cake- this morning one of the carers left his bed well down-result I caught my foot in the bedding went down flat on my face and arthritic knees. Oh was in his chair three feet away, didn't even notice or ask if I was OK.
Picked myself up and went and sat and cried. Memo to self ring Age uk and get am alarm pendant for myself.
Low, low,low
A hug from me,can the analgesia be altered and have stool tested in case still have infection. I often think we should have alarm for ourselves, just in case !
 

Loopiloo

Registered User
May 10, 2010
6,118
Scotland
I do feel for you, bemused. Sending much sympathy.

Lack of empathy is not his fault but its the hardest thing to take. Shaken an bruised- not the first time, won't be the last but oh so much worse not to have that concern and love which would have been there.
Yes it is the hardest thing to take, more painful then the physical pain from the fall. No it isn’t their fault but oh how we miss our men as they were.

Fybogel can help, as Beate mentioned. It is a fibre bulking agent, not a laxative. You might mention it to the doctor. Has your husband been tested for diverticular disease? Fybogel is often prescribed for that.

I hope your knees are not too bad. Well they will be bad but hope the pain soon eases a bit for you.

Good luck and a warm hug to you.

Loo xx
 

bemused1

Registered User
Mar 4, 2012
3,402
I am getting more and more concerned. The large dose of movicol moved some 'solid' liquid (I know!!!) But noe we are back to nothing but liquid again. Out of hrs drs in this area will almost certainly say its not urgent enough. But he is eating very little, difficult to get him to drink and he looks exhausted.
Drs will be summoned tomorrow and action demanded. If he is constipated then they need to get their act together. If it isn't then I for one need to know.
The only good thing is he is not in pain
 

Soobee

Registered User
Aug 22, 2009
2,733
South
We had many problems with my mum's bowels causing her a great deal of pain and distress over several years. Movicol didn't really help and she didn't get any pain relief from paracetamol alone so she had to have codeine too which causes more constipation. We had to call the doc out so many times and they don't take constipation seriously enough, considering how painful it can be. Mum was having the liquid diarrhea but not shifting the constipation/impaction causing all the problems.

Lactulose was the only thing that made her regular and she had to have it every day.
 

stanleypj

Registered User
Dec 8, 2011
10,710
North West
Thank you everyone for suggestions. One last chance with a big dose of movicol then I am going back to medics all guns blazing, this has gone on long enough and is a disaster for both of us.
I wouldn't mind betting that the medics will just tell you to up the dose.:(